Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 288, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 24, 2024, 3:34 PM EDT for Banks County, Hall County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2024, 3:34 PM EDT (19:34 UTC)
- Expired
- Sep 24, 2024, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Banks County, GA, Hall County, GA
The radar
The Atlanta radar (KFFC), 140 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
311
WUUS52 KFFC 241934
SVRFFC
GAC011-139-242015-
/O.NEW.KFFC.SV.W.0288.240924T1934Z-240924T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
334 PM EDT Tue Sep 24 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Banks County in northeastern Georgia...
Northeastern Hall County in north central Georgia...
* Until 415 PM EDT.
* At 332 PM EDT, a severe thunderstorm was located near Murrayville,
or near Gainesville, moving east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gainesville, Homer, Lula, Maysville, Clermont, Gillsville,
Murrayville, and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Get away from the water and move indoors or inside a vehicle.
Remember, lightning can strike out to 15 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3443 8361 3449 8354 3448 8346 3427 8342
3427 8359 3429 8362 3427 8364 3428 8393
3444 8396 3445 8392 3447 8393 3447 8391
3446 8391 3446 8389 3448 8387 3451 8375
3450 8367
TIME...MOT...LOC 1932Z 262DEG 19KT 3439 8386
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
636
WWUS52 KFFC 241958
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
358 PM EDT Tue Sep 24 2024
GAC011-139-242015-
/O.CON.KFFC.SV.W.0288.000000T0000Z-240924T2015Z/
Banks GA-Hall GA-
358 PM EDT Tue Sep 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR BANKS AND NORTHEASTERN HALL COUNTIES...
At 356 PM EDT, a severe thunderstorm was located over Lula, or 10
miles northeast of Gainesville, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gainesville, Homer, Lula, Maysville, Clermont, Gillsville, and
Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the northern portion of Lake Lanier, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3443 8361 3449 8354 3448 8346 3427 8342
3427 8359 3429 8362 3427 8364 3433 8378
3442 8384 3445 8383 3449 8382 3451 8375
3450 8367
TIME...MOT...LOC 1956Z 262DEG 19KT 3441 8370
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$873
WWUS52 KFFC 242014
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
414 PM EDT Tue Sep 24 2024
GAC011-139-242024-
/O.EXP.KFFC.SV.W.0288.000000T0000Z-240924T2015Z/
Banks GA-Hall GA-
414 PM EDT Tue Sep 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR BANKS AND NORTHEASTERN HALL
COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 3443 8361 3449 8354 3448 8346 3427 8342
3427 8359 3429 8362 3427 8364 3433 8378
3442 8384 3445 8383 3449 8382 3451 8375
3450 8367
TIME...MOT...LOC 2014Z 262DEG 19KT 3442 8359
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:10 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 24, 2:10 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 210 PM EDT Tue Sep 24 2024 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Wednesday) Issued at 407 AM EDT Tue Sep 24 2024 One more day of temperatures well above normal. Values continue 5 to 15 degrees above normal for this time of year. ATL could be close to setting a record high temp again today. Have blended in some warmer guidance again today. However, there could be a bit more cloud cover around today keeping temps in the lower 90s instead of the middle/upper 90s. 500mb ridging is situated west to east across the northern GOMEX. A longwave trough is across the central part of the country. The trough will make some slow progress eastward today and begin to approach the Mississippi River later Wednesday. At the surface, high pressure remains along the Gulf Coast. A weak frontal boundary is close to crossing the Mississippi River. The front will also make slow eastward progress through the short term, crossing the Mississippi River by midday Wednesday. Pops will continue to be a bit disorganized today. A weak trough remains across central GA. If there is a focus for precip today, think the trough should be it, but pops remain isold to chance. As the front approaches, tropical moisture will begin to pool along it. The highest pops will be along and just east of the front overnight and Wednesday. With PWATS 2"+ along the front, locally heavy rainfall will be possible overnight and Wednesday, especially across the NW portions of the state. NListemaa && .LONG TERM... (Wednesday night through Monday) Issued at 407 AM EDT Tue Sep 24 2024 Potential Tropical Cyclone Nine is forecast to become a major hurricane as it approaches the northeastern Gulf Coast (AL, GA, and FL coasts). Landfall is expected to occur sometime between Thursday morning and Friday morning (with the current cone graphic showing landfall around 8 PM Thursday). The system is expected to track to the north/north-northeast at a fast pace as it is steered by a mid/upper-level trough to the west and a mid/upper- level ridge to the east. Now 3-4 days out from the event, and after several days of agreement among the ensemble guidance, confidence in impacts across north and central Georgia is increasing. Details below... Rainfall: Widespread showers and embedded thunderstorms are expected from Wednesday night through Thursday night, with precip expected to taper off from south to north on Friday. Widespread rainfall totals of 4-6 inches are expected with localized totals of 7+ inches. These localized rainfall maxima are expected within especially intense rainbands (the location of which are difficult pinpoint more than 24 hours out) and/or in the mountainous terrain of north Georgia, where orographic uplift will enhance warm rain processes. Much of the forecast area along and east of a line from Columbus to Marietta to Gainesville (including Atlanta) is outlined in a Moderate Risk (level 3 of 4) for excessive rainfall from Thursday morning to Friday morning, indicating the potential for flash flooding and river flooding. It is currently outside the time frame for issuance of a Flood Watch. Winds: Given the intensity and forward speed of the system, strong winds will likely persist farther inland than they would with slower moving systems. Conditions will become increasingly breezy over the course of Thursday, with the wind field associated with the system arriving across the southern portion of the forecast area on Thursday evening. As the system tracks farther inland on Thursday night and Friday morning, winds will become strong essentially area-wide with the forecast currently calling for 25-35 mph winds sustained (with localized stronger winds near the center of circulation) and gusts of 35-55 mph (again, with localized stronger gusts near the center of circulation). These strong winds -- along with periods of heavy rainfall and resulting moisture-laden soils -- could lead to areas of tree damage and power line damage. It is currently outside the time frame for issuance of a Tropical Storm Watch. Tornadoes: Storm Prediction Center (SPC) has introduced a Marginal Risk (level 1 of 5) across east-central Georgia for tropical cyclone tornadoes from Thursday morning to Friday morning. This Marginal Risk area may be refined over the next day or so, but whatever portion of the forecast area ends up on the immediate eastern side of the system will have potential for low- topped supercells and thus short-lived tornadoes, due to the tropical airmass and ample low-level shear. The system will be absorbed into the mid-latitude flow by Friday and enhance a broad area of low pressure and troughing over the Southeast through Monday. This setup -- along with residual tropical moisture -- suggests that isolated showers will be possible each day. The ample rainfall and cloud cover through the period will keep high temperatures in the mid-70s to mid-80s, with cooler temperatures in the mountains. Martin && .AVIATION... (18Z TAFS) Issued at 152 PM EDT Tue Sep 24 2024 Latest radar shows widely sct shra this aftn. Iso tsra cannot be ruled out with marginal instability in place. SCT to BKN cu field expected through 02z with high clouds increasing. Lower MVFR to FEw/SCT BKN deck starts to move in ahead of a frontal boundary in northwest GA after 06z settling in through the metro closer to 12z. Additionally, VCSH starts as early as 14z with onset of -SHRA between 16-18z. Did introduce a PROB30 for tsra at ATL tomorrow afternoon. Winds start off from the southwest, become light/vrb overnight <5kts, and then switch over to the SE side 08z-10z and stay on this side through 18z. //ATL Confidence...18Z Update... Medium confidence on all elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 68 83 68 75 / 30 60 70 90 Atlanta 70 82 68 74 / 40 80 80 90 Blairsville 63 75 62 70 / 60 80 80 90 Cartersville 68 80 66 75 / 60 90 80 90 Columbus 72 85 69 76 / 30 80 80 90 Gainesville 68 78 67 73 / 40 80 80 90 Macon 70 88 70 77 / 20 50 70 100 Rome 68 80 66 76 / 70 90 80 90 Peachtree City 68 82 67 74 / 40 80 80 90 Vidalia 70 88 72 80 / 10 20 60 90 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....Martin AVIATION...07
Hazardous weather outlook, Sep 24, 5:12 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 512 AM EDT Tue Sep 24 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 512 AM EDT Tue Sep 24 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A slow moving frontal boundary will approach northern portions of Georgia early Wednesday morning. Tropical moisture will interact with this slow moving boundary, creating the potential for some locally heavy rainfall across northern portions of the state. Localized flash flooding will possible Wednesday and Wednesday night, especially in the northwest corner of the state. A developing tropical cyclone in the Gulf of Mexico should make landfall along the eastern Gulf Coast on Thursday or early Friday. Significant impacts from this system may occur in north and central Georgia beginning early Thursday and lasting through much of Friday. Heavy rainfall from this system may lead to flash flooding and river flooding. If the current forecast cone holds, then the rapid northward movement of the system will increase the potential for tree and power line damage, especially across the eastern half of Georgia. An isolated tornado risk could also develop, but confidence in this remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 24, 3:19 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
319 PM EDT Tue Sep 24 2024
GAZ014>016-022>024-241945-
Banks GA-Hall GA-Dawson GA-Forsyth GA-White GA-Lumpkin GA-
319 PM EDT Tue Sep 24 2024
...A strong thunderstorm will impact portions of northeastern
Forsyth, southeastern Lumpkin, northwestern Banks, southeastern
White, southeastern Dawson and northern Hall Counties through 345 PM
EDT...
At 319 PM EDT, a strong thunderstorm was over Murrayville, or 9 miles
northwest of Gainesville, moving east at 35 mph.
HAZARD...Winds up to 40 mph and pea sized hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Gainesville, Homer, Lula, Clermont, Gillsville, Murrayville, Leaf,
Mossy Creek, and War Hill Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3458 8364 3455 8362 3453 8363 3451 8367
3443 8361 3445 8360 3445 8359 3448 8356
3430 8348 3428 8399 3444 8406 3462 8364
TIME...MOT...LOC 1919Z 248DEG 29KT 3439 8395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:19 PM EDT | Special Weather Statement | FFC | Hall | 26 min |
| Sep 24, 3:26 PM EDT | Flood Watch | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 71 hr |
| Sep 24, 4:48 PM EDT | Special Weather Statement | FFC | Warren | 27 min |
| Sep 24, 5:30 PM EDT | Special Weather Statement | FFC | Lincoln | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.